I started topamax like everyone else 25 mg. for one week then increased by 25mg until I reached 100mg. noticed at 50 mg. that I had a headache that would not go away. Still continued the medicine hoping that once I reached 100 mg that it would leave, still no relief after a week on 100 mg. Can't take this much longer would rather live without the topamax then this headache.
Why am I still having headaches on 100 mg. of topamax?
Question posted by speacialteacher on 29 June 2012
Last updated on 5 June 2021 by Supchick
My doctor prescribed 25 MG for one week then 50 MG to prevent migraines. It seemed to me that while taking 25 MG I felt better than while taking 50 MG. I told my doctor after five weeks of taking the higher dose that it was not reducing my migraines. He refused to let me go back down to 25 MG again and my next appointment is two months away! So without knowing about the gradual weaning off of Topamax, I just quit it. The first 24 hours of not taking it was like having clarity that I didn't realize the Topamax had masked. Fortunately, I didn't have any repercussions, but still have the same type and number of migraines. I'm looking for a new neurologist because he lost my trust.
I use to take inderal for migraines, worked well for many years, now I am on Topamax. Inderal may work
I realize this is old, but I thought it could help someone else trying to find this answer. I know how frustrating it is trying to find the right prevention med. I've spent probably 2 years trying every medicine out there with no luck. Have even tried chiropractic care, elimination diet etc.
Finally tried generic Topamax. It gave me awful headaches and migraines every second. I suffered 3 weeks, hoping it would get better, but it was Way worse than before I went on it (which I didn't think was possible!) I went back to my dr and she put me on the name brand. I had relief in about 12 hours from the pressure, water up nose/brain feeling I had on the generic. If you're on the generic, please try name brand, it's given me my life back. I'm so grateful for Topamax (and yet scared because of all the side effects!) I do want to try another generic because it's cheaper, but there's no way I'll risk it unless I am forced to.
I was on the horrible Zydus manufacturer generic. I never gave a thought of generic vs brand name before this. I just enjoyed the savings!
I have a history of seizures which are caused by an onset of migraines. In high school topamax has always helped me. Now I am older and a mother of 3 kids. I quit taking my meds and started back taking them because of having migraines and other issues that are beginning onsets of seizures. The first of the month of taking the 100mg of topamax it worked. I am trying to remember but its been so long ago and I was so young so then i'm sure it was just 100mg that would have worked but now the pressure and the stress and 3 kids and being older. Its so much to deal with compared to then. I am not sure that 100mg is strong enough for me. It feels like everyone and everything bothers me and causes my headaches even before the medicine so I know its not the medication that is causing this but its not helping to keep my migraines from coming anymore either.
It does help me stay away in the mornings and sleep better at night for the first couple of weeks and now its like its not working anymore. I took this med along with several other meds when i was younger. This was the best I had came across to work.
Hey Speacialteacher, so sorry to hear about your situation and topamax. I truly understand about the awful headaches that you suffer, as I suffer from them too. Unfortunately, Topamax is not for everybody. Some people have remarkable results with the medication almost immediately ( like my husband), other people like me had been on it for years, and it didn't do a thing. Everybody is different, and every body is different. What works beautifully on one person has awful side effects on the other one. I can hardly wait for genetic medications to come out, but that will take years, and probably cost a fortune. In any case, be patient, and call your doctor and let them know!!
Also, it depends on what caused the headaches. If you got migraines from an accident of some kind, (called post traumatic migraine), that is horse of a different color than the run of the mill migraine. (No offense to people who have those migraines, migraines are horrible no matter what!!),it's just that post traumatic migraines very rarely respond to the prophylactic medications that work for organic migraines.
I have see triptans work very well with all migraines. Have you tried any of those?? They are a special class of mediation that helps get rid of a migraine, once it starts. The downside is that the med doesn't circumvent a migraine from starting.
Best of luck to you!! I really hope that things turn out.
Topamax is an anti-seizure medication making it a head med. All head meds can cause headaches, dizziness and a myriad of other unpleasant side effects. You didn't say why you were taking it, but I guarantee you there is another med that will work as well, if not better.
Tell your doc just what you said here.
Topamax caused me to have problems with concentrating and I had to leave my job.I'm on Verapamil and Amitriptyline now.Still getting migraines so We're talking about trying something else.Be well,Mograce
Ironic isn't it? I tried it too and it cause me headaches. Try another med intstead, their is alot out there for migraines.
Good luck and take care,
Hello speacialteacher: I was on 100mg of Topamax for a few years and I was a cpmplete vegetable. I affected my mood, anxiety, I started slurring my speach and my muscles got really weak. I went to a Neurologist (a headache specialist) and told her I was on that... she told me that they call it DOPAMAX because it turns people into zombies after a while. Please talk to your Doctor or see a neurologist ASAP. I would get off of it if I were you. Let me know what is happening PLEASE!!!
Topamax only affected my moods and not my headaches. It actually made me extremely irritable. My tension headaches seemed to double on this medicine. I'm not sure what they have you on it for, but for me it was headaches. So, I got off of it as quickly as possible. Like with any drug, I feel if the side effects are worse than the benefits, I ask to stop it. Good Luck
I was told my my doc
it can take up to 2 months to work. For me it worked right away. As for the dose I know people who are on 400mg. When I asked my doc what the max dose was he said there was none. Then again I talked to people who said topamax did not work for them at all. If its not working soon, it may may never work.
It GAVE me headaches, I had to switch off of it. Tell your Dr about this, maybe a switch is in order. Hope this helps.
- Topamax uses and safety info
- Topamax prescribing info & package insert (for Health Professionals)
- Side effects of Topamax (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.